Magazine article Drug Topics

Man Given Fatal Drug Overdose at Staten Island Hospital

Magazine article Drug Topics

Man Given Fatal Drug Overdose at Staten Island Hospital

Article excerpt

After learning her son, Jason Cruz, had been in a car accident, Lillian Latimer rushed to his bedside at Staten Island University Hospital. There, she found him with a breathing tube in his nose and a surgical trauma team ready to repair the fracture to his left arm.

The hospitals medical staff reassured Latimer that her son's injuries were not life-threatening. Later that day, however, Latimer was stopped by a member of the hospital's medical team and told that he had slipped into a coma. He died nearly three weeks later.

Cruz's family was devastated. For months, they wondered how the healdiy, 28-year-old construction worker could slip into a coma and the from a broken arm. Though they had no proof, they suspected Staten Island University Hospital was at fault.

The New York City Medical Examiner's Office and New York State Department of Healdi recendy confirmed the family's suspicions. Cruz, the father of a five-year-old girl, died from an overdose of fentanyi, a painkiller used most often in operating rooms and on critically ill or injured patients. The medical examiner's office determined the overdose to be accidental and said Cruz died from anoxic encephalopathy-a shortage of oxygen to his brain-triggered by acute fentanyi intoxication. "The dosage he was prescribed was not the dosage he received," said Ellen Borakove, spokeswoman for the medical examiner's office. The dosage he received was five times the prescribed dose, according to the results of a New York State Department of Health investigation. Cruz received the excessive amount of fentanyi for 23 minutes, the investigation revealed.

"Fentanyl is a very potent narcotic," said Michael Cohen, R.Ph., president of the Institute for Safe Medication Practices in Huntingdon Valley, Pa. "With the injectible, the dose is measured by microgram and it often gets confused with milligram. "

The lethal dose

Cruz was wheeled into the emergency room of Staten Island University Hospital (SIUH) after crashing his SUV into a brick wall and steel guardrail on the morning of Jan. 19. He was given 40 mcg/min of propofol (Diprivan, AstraZeneca) and transferred to the hospital's surgical intensive care unit, according to the state investigation. Later that afternoon, a surgical resident ordered that Cruz be given 4 mcg/hr of fentanyl. The resident also prescribed Cruz a one-time dose of 50 meg of femanyl, to be given through an IV pump, the state investigation concluded.

A nurse discontinued the propofol, and early that evening, the surgical resident wrote an order to discontinue the fentanyl, state health documents show. At 6:40 P.M., nurses reported that Cruz was alert and responding to commands, but less than an hour kter, he was unresponsive, his heart rate had slowed to less than 60 beats per minute, and the oxygen levels in his blood were dangerously low. A nurse restarted Cruz's dose of fentanyl at 6:54 P.M. without an order, and mistakenly gave him 20 mcg/hr for 18 minutes.

After Cruz died, the hospital offered to help pay for his funeral. The gesture, however, hasn't deterred Cruz's family from moving ahead with plans to file a wrongfuldeath lawsuit against SIUH. John G. O'Leary, a Staten Island attorney representing Cruz's family, did not return repeated phone calls for comment on the status of the lawsuit. John Demoleas, a spokesman for SIUH, declined to comment on the pending lawsuit or circumstances surrounding the overdose, saying, "It's a tragedy and our heartfelt feelings go out to th family, but we are not discussing the case whatsoever."

Failures found

The state investigation uncovered a number of failures among SIUHs nursing and medical staff. It found that, besides administering an incorrect dose of fentanyl, the nursing staff also failed to document significant padent observations or Cruz's responses to treatment. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.